MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE
Model Number ZEPHYR 5.5-LP EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 02/04/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.
 
Event or Problem Description
Patient was a 72-year old female with a history of copd, chronic hypoxic respiratory failure, atrial fibrillation, coronary artery disease (cad), hypertension (htn), diabetes mellitus (dm), gerd, hypothyroidism, anxiety/depression, and obesity (bmi 31).She was evaluated for blvr and underwent a valve placement procedure on (b)(6) /2024.The procedure was completed with placement of two zephyr valves in the left upper lobe (lb1/lb2/lb3 - 5.5-lp; lb4/lb5 - 4.0-lp).The patient was kept in icu overnight then transferred to stepdown floor.No issues during stay.The patient was discharged home on (b)(6) 2024.She was doing great at home and shortness of breath had significantly improved.On (b)(6) 2024 she went to the restroom and had a "coughing fit" and then started to swell up.She was taken to local er where chest tubes were placed for a pneumothorax and subsequent severe subcutaneous air.Eventually she was intubated and then transferred to the treating hospital.She was extubated on (b)(6) 2024.The small-bore chest tube #1 was removed on (b)(6) 2024.Large bore chest tube #2 was removed on (b)(6) 2024 after being on water seal for days.She had some anemia but no obvious bleeding.Her eliquis was held for a few days.Prbc x1 was given.She developed significant delirium which was treated conservatively.She was transferred from icu to tele floor.That night around 4:00am there was a report of decreased level of consciousness (loc).Rapid response was called.Chest x-ray done and showed stable subcutaneous air but no pneumothorax.Chest tube was placed at bedside.Cpr was initiated and done for 30 min without return of spontaneous circulation (rosc).The patient died on (b)(6) 2024.An autopsy was not performed.The treating physician's opinion is that the event was related to the valves but not the immediate cause of death.This information is sourced from the hospital emr chart.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
mahtab fatemi
700 chesapeake drive
redwood city, CA 94063
6504072823
MDR Report Key18914770
Report Number3007797756-2024-00021
Device Sequence Number6893011
Product Code NJK
UDI-Device Identifier00811907030423
UDI-Public(01)00811907030423(10)506801V70(17)260602
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/02/2026
Device Model NumberZEPHYR 5.5-LP EBV
Device Catalogue NumberEBV-TS-5.5-LP
Device Lot Number506801-V7.0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2024
Initial Report FDA Received Date03/15/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death; Required Intervention;
Patient Age72 YR
Patient SexFemale